Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 3, NWS Huntsville, AL

March 15, 2024DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 15, 2024, 6:52 AM CDT for DeKalb County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2024, 6:52 AM CDT (11:52 UTC)
Expired
Mar 15, 2024, 7:15 AM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 6:53 AM CDTTORNADO2 N Lakeview, ALAn NWS Storm Survey near Tenbroeck, Alabama determined an EF0 tornado occurred causing damage to a chicken house, pole barn, and a small barn. For more information, please reference the Public Information Statement.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:43 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS54 KHUN 151152
TORHUN
ALC049-151215-
/O.NEW.KHUN.TO.W.0003.240315T1152Z-240315T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
652 AM CDT Fri Mar 15 2024

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southern DeKalb County in northeastern Alabama...

* Until 715 AM CDT.

* At 652 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fyffe, or 8 miles southwest of Rainsville, moving
  east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rainsville and Fyffe around 655 AM CDT.
  Fort Payne around 705 AM CDT.

Other locations impacted by this tornadic thunderstorm include Pine
Ridge, Lebanon, Lakeview, Dog Town, Collbran, Guest, Adamsburg, Peeks
Corner, Desoto State Park, and Chigger Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3448 8558 3447 8557 3444 8558 3437 8563
      3436 8566 3426 8577 3426 8581 3424 8581
      3424 8585 3439 8606 3449 8598 3451 8595
      3450 8556
TIME...MOT...LOC 1152Z 281DEG 34KT 3443 8597 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

30
2 follow-up statements
642 
WWUS54 KHUN 151202
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
702 AM CDT Fri Mar 15 2024

ALC049-151215-
/O.CON.KHUN.TO.W.0003.000000T0000Z-240315T1215Z/
DeKalb AL-
702 AM CDT Fri Mar 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHEASTERN DEKALB COUNTY...

At 702 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Fyffe, or near Rainsville, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fort Payne around 710 AM CDT.

Other locations impacted by this tornadic thunderstorm include Pine
Ridge, Lebanon, Dog Town, Collbran, Guest, Adamsburg, Peeks Corner,
Desoto State Park, and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3439 8592 3447 8586 3446 8557 3444 8558
      3437 8563 3436 8566 3426 8577 3426 8581
      3424 8581 3424 8582
TIME...MOT...LOC 1202Z 281DEG 34KT 3441 8585 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

30
088 
WWUS54 KHUN 151210
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
710 AM CDT Fri Mar 15 2024

ALC049-151220-
/O.EXP.KHUN.TO.W.0003.000000T0000Z-240315T1215Z/
DeKalb AL-
710 AM CDT Fri Mar 15 2024

...THE TORNADO WARNING FOR SOUTHEASTERN DEKALB COUNTY WILL EXPIRE AT
715 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for
DeKalb county until 730 AM.

&&

LAT...LON 3439 8592 3447 8586 3446 8557 3444 8558
      3437 8563 3436 8566 3426 8577 3426 8581
      3424 8581 3424 8582
TIME...MOT...LOC 1210Z 281DEG 34KT 3440 8578 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 6:43 AM CDT, 9 minutes earlier.

Area forecast discussion, Mar 15, 6:43 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
643 AM CDT Fri Mar 15 2024

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 351 AM CDT Fri Mar 15 2024

This evening into the early hours of Saturday morning, strong to
severe thunderstorms, which accompanied a passing upper level
system have moved north and east of the area. These storms (from
reports we have received) produced up to quarter sized hail and
rainfall amounts of around an inch across parts of the area. A
brief break in the action has come to an end, as another area of
more numerous showers and thunderstorms near from the NW. This
line, creeping to the ESE was moving over parts of far NW Alabama
as of this writing.

A somewhat more stabilized lower atmosphere after the earlier
activity, should help temper an overall severe potential in
comparison to the earlier storms. We still cannot rule out a few
strong to severe storms early this morning, as the line traverses
the Tennessee Valley. The main threat will be locally heavy
rainfall. Additional new rainfall totals range from over an inch
to near 2.5 inches (heavier amounts west and lighter amounts
east). The higher amounts of rain falling in areas that have
received good dose earlier could have ponding of water and a small
risk for flash flooding. Shower coverage should taper off from
NW-SE during the mid and late morning.

This afternoon, depending upon how much sun breaks through could
result in redevelopment of more showers and possible storms. This
occurring looks unlikely at this time. Otherwise, a slightly
cooler day with highs in the mid to upper 60s - definitely cooler
than the lower 80s most of the area experienced on Thursday.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 351 AM CDT Fri Mar 15 2024

Late in the afternoon and this evening, a cold front should sweep
in NW-SE manner across the area. The passage of this front should
end rain chances in a similar manner in the early evening, as
drier air filters in. Temperatures will take a turn downward,
cooling into the mid 40s to around 50 by daybreak Saturday. Under
decreasing clouds, more seasonably mild conditions with highs in
the mid 60s.

A disturbance riding along the front that moved to our south this
morning, which will become stationary to our south will bring an
increase in clouds, and lower end rain chances on Sunday. The best
rain chances will occur near and south of the Tennessee River.
Highs to start the new week should warm into lower 60s. These
showers will come to an end Sun evening, as yet a strong cold
front drives southward across the area. This front will bring
colder air to the area, with lows tumbling into the mid/upper 30s.
Under mostly sunny skies, highs on Monday will only rise to
around 50. Monday is also the first day of astronomical spring,
which begins late in the evening.

&&

.LONG TERM...
(Monday night through Thursday)
Issued at 351 AM CDT Fri Mar 15 2024

The impact of the airmass change will be really felt Mon night,
was lows chilling into the low/mid 20s. Given that our growing
season is starting, more frost and/or freeze warnings will likely
be needed early next week. Highs on Tuesday under sunny skies will
again be chilly, in the mid to upper 50s. Not as cold Tue night
with lows in the mid/upper 30s. Highs on Wednesday should warm
back into the mid 60s. Another weak system nearing from the west
will bring more clouds and lower end chances of showers on
Thursday. Highs then should range in the mid/upper 60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 643 AM CDT Fri Mar 15 2024

A line of showers and thunderstorms as of TAF issuance had moved
east of the terminals, from east of KCHA, to NW of KBHM, and near
KTCL. Thunder at KHSV should end by 15/1400Z. Light showers this
morning should end in the late morning, with MVFR (at times
reduced to IFR) should continue into the overnight. With an MVFR
cloud deck remaining and light winds, did not include fog/mist
this issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...RSB

In the hours before

Local storm report, Mar 15, 2:17 AM CDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
217 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     3 SSE Red Bay           34.40N 88.12W
03/14/2024                   Franklin           AL   Emergency Mngr

            Tree down on power lines. Time estimated
            from radar.

&&
Special weather statement, Mar 15, 4:02 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 AM CDT Fri Mar 15 2024

ALZ001>007-009-150945-
Lawrence AL-Madison AL-Morgan AL-Lauderdale AL-Franklin AL-
Limestone AL-Colbert AL-Jackson AL-
402 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...NORTHERN
MADISON...LIMESTONE...EASTERN LAUDERDALE...COLBERT...FRANKLIN...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES THROUGH 445 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Ardmore to near Belmont.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Florence, Athens, Muscle Shoals,
Russellville, Sheffield, Tuscumbia, and Moulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 8814 3500 8735 3499 8613 3430 8728
      3432 8817
TIME...MOT...LOC 0902Z 282DEG 36KT 3496 8708 3450 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Mar 15, 4:45 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 AM CDT Fri Mar 15 2024

ALZ003>007-009-016-151030-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
445 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...MADISON...
LIMESTONE...NORTHWESTERN CULLMAN...EASTERN FRANKLIN...MORGAN AND
LAWRENCE COUNTIES THROUGH 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to near Hackleburg. Movement was
east at 60 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Russellville,
Moulton, Moores Mill, Meridianville, and Redstone Arsenal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.

&&

LAT...LON 3457 8759 3457 8752 3462 8750 3499 8687
      3497 8576 3451 8653 3454 8655 3449 8656
      3415 8711 3430 8711 3432 8801
TIME...MOT...LOC 0944Z 278DEG 50KT 3482 8681 3431 8779

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Mar 15, 5:31 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 AM CDT Fri Mar 15 2024

ALZ004>009-016-151115-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
Jackson AL-
531 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...JACKSON...MADISON...
SOUTHEASTERN LIMESTONE...CULLMAN...MORGAN AND SOUTHEASTERN LAWRENCE
COUNTIES THROUGH 615 AM CDT...

At 531 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of New Market to near Double
Springs. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Decatur, Madison, Cullman, Scottsboro, Hartselle,
Guntersville, Arab, Bridgeport, and Moores Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.

&&

LAT...LON 3389 8701 3390 8710 3399 8715 3399 8711
      3430 8711 3430 8732 3499 8651 3498 8561
      3421 8641 3426 8644 3425 8652 3412 8660
      3409 8668 3409 8669 3405 8668 3398 8676
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1031Z 286DEG 22KT 3489 8630 3412 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Local storm report, Mar 15, 6:04 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
604 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     Tstm Wnd Dmg     3 SW Hartselle          34.40N 86.97W
03/15/2024                   Morgan             AL   Emergency Mngr

            Tree down on residence along Guy Roberts
            Road.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:02 PM CDTSpecial Weather StatementHUNFranklin43 min
Mar 14, 7:07 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Mar 14, 7:28 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin32 min
Mar 14, 7:49 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale26 min
Mar 14, 8:14 PM CDTSpecial Weather StatementHUNLauderdale46 min
Mar 14, 8:29 PM CDTSpecial Weather StatementHUNFranklin46 min
Mar 14, 9:00 PM CDTSpecial Weather StatementHUNColbert30 min
Mar 14, 9:21 PM CDTSpecial Weather StatementHUNMadison24 min
Mar 14, 9:31 PM CDTSpecial Weather StatementHUNLauderdale44 min
Mar 14, 9:38 PM CDTSevere Thunderstorm WarningHUNLauderdale37 min
Mar 14, 10:00 PM CDTSpecial Weather StatementHUNFranklin, Lawrence45 min
Mar 14, 10:10 PM CDTSpecial Weather StatementHUNLimestone35 min
Mar 14, 10:19 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence26 min
Mar 14, 10:43 PM CDTSevere Thunderstorm WarningHUNMadison32 min
Mar 14, 10:44 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan31 min
Mar 14, 10:47 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence28 min
Mar 14, 11:14 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan31 min
Mar 14, 11:15 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone16 min
Mar 14, 11:23 PM CDTSpecial Weather StatementHUNMadison37 min
Mar 14, 11:39 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan36 min
Mar 14, 11:51 PM CDTSevere Thunderstorm WarningHUNJackson, Madison24 min
Mar 15, 12:34 AM CDTSevere Thunderstorm WarningHUNJackson, Madison26 min
Mar 15, 12:59 AM CDTSevere Thunderstorm WarningHUNJackson16 min
Mar 15, 1:15 AM CDTSevere Thunderstorm WarningHUNJackson30 min
Mar 15, 4:02 AM CDTSpecial Weather StatementHUNColbert, Franklin, Lawrence, Limestone, Madison43 min
Mar 15, 4:45 AM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan45 min
Mar 15, 5:31 AM CDTSpecial Weather StatementHUNCullman, Jackson, Madison, Marshall, Morgan44 min
Mar 15, 5:53 AM CDTTornado WarningHUNJackson21 min
Mar 15, 6:07 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan53 min
Mar 15, 6:59 AM CDTSevere Thunderstorm WarningHUNDeKalb31 min
Mar 15, 7:32 AM CDTAreal Flood WarningHUNMadison15 hr
Mar 15, 8:51 AM CDTRiver Flood WarningHUNMadison25 hr
Mar 15, 8:57 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall14 hr

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.